What is the skin testing protocol for a patient who reports having had an allergic reaction to penicillin a long time ago? Is there any indication for skin testing before a penicillin injection in the penicillin-naive patient?
Response from Laurie L. Briceland, PharmD
Professor and Director Experiential Education, Department of Pharmacy Practice, Albany College of Pharmacy, Albany, New York.
Penicillins are more frequently associated with allergy than any other drug class. On the basis of patient reports, the estimated prevalence of penicillin allergy is 1% to 10%. An accurate patient history is essential to determine which patients are truly allergic to penicillin and other beta-lactam antibiotics. Details on previous reactions to penicillin will distinguish those who experienced classic "type I" manifestations of serious allergy (eg, anaphylaxis, closing of throat) from patients who have experienced a nonallergic reaction to the agent (eg, gastrointestinal upset, headache, or rash). Indeed, many patients are erroneously labeled as "penicillin allergic" after the occurrence of a penicillin side effect, when in reality they could safely be readministered a penicillin or related compound.
Only 10% to 20% of patients reporting a history of penicillin allergy are found to be truly allergic upon skin testing. When penicillin is clinically indicated and is considered the drug of choice, rather than administering a less efficacious agent, such as vancomycin, it is worth the time and trouble to determine whether the patient's history suggests a true penicillin allergy.
After an allergic reaction to penicillin, an IgE-mediated response, the individual's sensitivity declines over time. Penicillin-specific IgE, as demonstrated by positive results on penicillin skin tests, decreases by about 10% per year, to about 30% after 10 years. Thus, in deciding how to proceed with patients reporting a penicillin allergy, determining when the reaction occurred may be important. If the history indicates that the patient suffered a true anaphylactic reaction, even if it was "long ago," most clinicians would err on the side of caution and select a different class of antimicrobials (if clinically appropriate). If a penicillin is absolutely clinically warranted, the clinician must proceed cautiously. Ideally, this would include penicillin allergy skin testing.
Penicillin skin testing is the introduction of penicillin breakdown products by intradermal or prick application to detect a localized allergic reaction. Unfortunately, products are currently unavailable for penicillin allergy skin testing. In 2004, the only commercially available product (Pre-Pen; HollisterStier Laboratories; Spokane, Washington) was voluntarily withdrawn by the manufacturer from US and Canadian markets because of irregularities in the product, obviating skin testing as a viable option. AllerQuest (West Hartford, Connecticut) is pursuing approval from the US Food and Drug Administration to manufacture and market Pre-Pen.
An alternative to penicillin skin testing is a desensitization protocol. The procedure is performed under strictly monitored clinical conditions -- usually in an intensive care unit -- in case the patient experiences anaphylaxis. The process involves the administration of a minute concentration of penicillin, followed by steadily increasing doses every 15-30 minutes (intravenously or orally) until a full therapeutic dose is attained, in an effort to render the mast cells unresponsive to penicillin antigens.
Finally, regarding the second question, penicillin skin testing is not indicated for use in penicillin-naive patients. Penicillin skin testing detects the presence or absence of penicillin-specific IgE and predicts the likelihood of future IgE-mediated allergic reactions to penicillin.
Medscape Pharmacists © 2009
Cite this: When Is Skin Testing for Penicillin Allergy Indicated? - Medscape - Jan 22, 2009.